Cox-2 Inhibitors Not Safer for Stomach
Study finds no evidence to back long-held claims
THURSDAY, Dec. 1, 2005 (HealthDay News) -- Painkillers called cox-2 inhibitors have long been touted as safe for your stomach, but a new study says that's just not so.
There is no evidence to support the claims that these drugs are less harmful to the stomach lining than many traditional anti-inflammatory medications, such as aspirin, British researchers state in a report in the Dec. 3 issue of the British Medical Journal.
In the study, researchers at the University of Nottingham looked at 367 general practices for cases of upper gastrointestinal events, such as stomach ulcer or bleeding. They matched cases with up to 10 control patients. For all patients, the researchers looked for prescriptions for anti-inflammatory drugs and aspirin in the three years before the study.
Of 9,407 patients, 45 percent had received a conventional non-steroidal anti-inflammatory drug (NSAID), and 10 percent had been given a cox-2 inhibitor, the newer generation of anti-inflammatory. Of 88,867 control subjects, 33 percent had been given an NSAID, and 6 percent had received a cox-2 inhibitor.
The researchers found an increased risk of gastrointestinal problems associated with using both cox-2 inhibitors and other NSAIDs. Even after adjusting the data to account for other factors, the risk remained significantly high for the cox-2 inhibitor rofecoxib (Vioxx) and the NSAIDs naproxen and diclofenac (Voltaren). However, the risk was slightly reduced for celecoxib (Celebrex). Celebrex is the only cox-2 inhibitor that remains on the market after Vioxx and Bextra were pulled from store shelves within the past year because of concerns over cardiovascular side effects.
While cox-2 drugs were specifically designed to provide pain relief without the serious gastrointestinal side effects associated with the traditional NSAIDs, "we found no consistent evidence of enhanced safety against gastrointestinal events with any of the new cyclo-oxygenase-2 inhibitors [cox-2 inhibitors], compared with non-selective, nonsteroidal, anti-inflammatory drugs," the authors concluded.
One expert thinks this study confirms the increased dangers of gastrointestinal (GI) bleeding when a cox-2 inhibitor and aspirin are used together.
"The fact that cox-2 inhibitor drug users had higher rates of adverse GI events than nonusers comes as no surprise to me," said Dr. A. Mark Fendrick, a professor of internal medicine and health management and policy at the University of Michigan. "Even a drug that might be safer than other alternatives doesn't mean that the drug is completely safe."
Fendrick is concerned most about the danger of mixing cox-2 inhibitors with aspirin. "Once again, this study confirms that the addition of aspirin to any NSAID, including cox-2 inhibitors, is a very dangerous combination," he said.
It is right to take aspirin for your heart and a cox-2 inhibitor for joint pain, Fredrick said. "But when you combine these two, they really present GI problems."
Another expert thinks this study shows that cox-2 inhibitors increase the danger of GI bleeding and ulcers when used in clinical practice.
"These drugs were touted as prevention of adverse GI events, which is completely false," said Dr. Eric Matteson, a professor of medicine at the Mayo Clinic College of Medicine, in Rochester, Minn. "There might be some reduction in risk, but it was never prevention."
"In actual practice, the utility of these drugs is very low in terms of reducing the risk for important GI side effects," he said. "This differs from what was found in clinical trials, which is always different from what is seen in actual practice."
Matteson believes this study highlights the GI dangers of using any of these drugs. "All NSAIDs increase your risk for stomach problems, including ulcers and bleeding, which can be serious and even fatal," he said. "This includes the cox-2 drugs."
The U.S. Food and Drug Administration can tell you more about cox-2 inhibitors.